Alert archive / New York / Lake Effect Snow Advisories in 2017

Lake Effect Snow Advisory 3, NWS Albany, NY

February 2, 2017Fulton County, Herkimer County, New York

NWS Albany, NY issued this lake effect snow advisory at Feb 2, 2017, 3:44 AM EST for Fulton County, Herkimer County, New York. It took effect at Feb 2, 2017, 1:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2017, 3:44 AM EST (08:44 UTC)
In effect from
Feb 2, 2017, 1:00 PM EST
Expired
Feb 3, 2017, 12:42 AM EST
In force
12 hr
Issued by
NWS Albany, NY

Counties Fulton County, NY, Herkimer County, NY

The radar

The Albany radar (KENX), 91 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this lake effect snow advisory went out at Feb 2, 1:12 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Feb 2, 1:12 AM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Albany NY
112 AM EST Thu Feb 2 2017

.SYNOPSIS...
Brisk and colder conditions overnight through the end of
the work week will occur in the wake of a couple of passing cold
fronts, with intermittent lake effect snowfall for mainly the
western Adirondacks and western Mohawk Valley.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Lake Effect Snow Warning for Hamilton and northern Herkimer
Cos until 7 AM Thu...

Lake Effect Snow Advisory for southern Herkimer CO until 7 AM
Thu...

As of 1242 AM EST...Lake effect snow band has become somewhat
fragmented, but still extends through central Hamilton and
southern Warren counties at this time. Farther west, the
fragmented band is mainly affecting central parts of Herkimer
county. Will continue the Lake Effect Snow Warning for
Herkimer/Hamilton counties until 7 am.

The lake effect bands are expected to slowly drift southward
overnight, with the most persistent snow setting up across
central/southern Herkimer county. Thus the Lake Effect Snow
Advisory will remain in effect for southern Herkimer county.

There are some hints that the low level flow may become more
sheared, which could break up a band quickly late tonight, but
confidence is not high enough at this time to preclude an early
end time to the existing warnings/advisories. Hence we will keep
the headlines going.

Thinning of the clouds due to weak ridging has worked into
locations south and east of the Capital Region. After early
isolated to scattered snow showers across mainly northern
areas, we expect a period of clearing and light winds, which may
allow temps to fall into the upper teens to lower 20s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
Thursday, a reinforcing cold front will approach from the
west/northwest and pass through during the mid to late morning
hours. Another burst of snow showers/embedded squalls could
occur just ahead of this front, esp for higher elevations, with
more limited coverage expected for lower terrain. Some quick
coatings to 2 inches of snow could occur in some higher terrain,
mainly west of the Hudson River, and perhaps across southern VT
as the front passes. Temps may briefly spike before the cold air
advection intensifies, with upper 20s to lower/mid 30s for
valleys, and mainly 20s across higher elevations, with falling
temps for the afternoon hours.

As for additional Lake Effect snow, there should be a break as
the front moves through disrupting the flow, but additional
multibanded snow showers may redevelop in the afternoon across
the far western Mohawk Valley and into Schoharie CO, with
flurries or snow showers possibly extending into the Capital
Region and Berkshires in the afternoon.

Thursday night-Friday night, additional Lake Effect Snow may
affect the western Mohawk Valley and western Adirondacks,
although current indications are that inland extent may not be
as extreme as this afternoon due to less overall instability,
low/mid level moisture, and also reduced cyclonic flow.
Nevertheless, at least a few to several inches of snow could
occur across some areas if the band does not waver to much north
and south. Will highlight this potential in the HWO. In valley
areas, generally partly cloudy skies are expected with the
possibility of a few snow showers/flurries at times, esp closer
to and north of I-90. It will turn colder, with highs Friday
mainly in the 20s for valley and teens across higher elevations,
and overnight lows mainly in the single digits and lower/mid
teens.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The extended forecast period features a rather active pattern late
in the weekend into the middle of next week.

The long term opens with lake effect snow continuing Saturday
morning, but decreasing in the afternoon and evening, as a large
ridge of high pressure builds in from from the Midwest and the  Mid
Atlantic Region.  The subsidence inversion lowers as the lake effect
snow shower move northward with the anticyclonic flow in the low to
mid levels of the atmosphere.  Slight to low chances of snow showers
were kept in the forecast across the western Mohawk Valley/western
Adirondacks...the Capital Region...west of the southern Green
Mountains northward Saturday.  Highs Saturday will be a tad below
normal with mid 20s to lower 30s in the valley locations...and teens
to lower 30s over the mountains.

Saturday night...the surface anticyclone moves off the Mid Atlantic
Coast and the mid and upper level flow becomes more zonal. A period
of mostly clear/partly cloudy skies will start the evening with
temps falling into the single digits and teens.

Clouds will be thickening and lowering on Sunday ahead of a clipper
type cyclone moving across the northern Great Lakes Region and into
southern Quebec.  The better synoptic forcing is from the Capital
Region north and west for some light snow Sunday afternoon into
Sunday night.  The sfc low moves into the Gulf of Saint Lawrence
Sunday night into Monday and deepens and intensifies.  Some light
snow persists on Sunday night into Monday morning especially from
the Mohawk Valley/Capital Region north and west.
Overall...accumulations look light with this system with a few
inches or less.

Monday-Monday night...The upper trough axis moves through the region
with some lake effect/lake enhanced snow showers downwind of Lake
Ontario...and mainly west of the Hudson River Valley...and favored
westerly upslope region of the southern Greens with minor snow
accums.  Otherwise brisk and cold conditions persist with highs in
the mid 20s to lower 30s with a few mid/upper 30s in the mid Hudson
River Valley...and single digits to teens for lows with weak high
pressure building in for the night time period.

Tuesday into Wednesday...Low pressure begins to organize over the
central Plains.  West-southwest flow sets up over the Northeast...as
a warm front to the system starts to lift northward TUE.  There is a
chance of over running snowfall due to the isentropic lift ahead of
the front during the day and into the evening.  The cold air will be
slow to dislodge and a transition to some sleet/mixed pcpn is
possible as the cyclone moves into the Midwest/western-central Great
Lakes Region Tue night.  There could also be some freezing rain, but
we were not confident adding this to days 6 to 7 yet.  The cyclone
moves into the central Great Lakes Region on WED with a pretty good
slug of Gulf moisture for WED according to the GEFS/ECMWF/GFS.  The
precipitation should transition to rain, with the passage of the
warm front, but it is tough to determine exactly how fast things
will warm up this far out.  The superblend guidance yields highs in
the mid and upper 40s with a few 50F readings from the Capital
Region/Berkshires south and east with upper 30s to lower 40s north
and west.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
A cold front is on the approach from the Great Lakes region and
will sweep across the area this morning. Cloud cover will be in
the increase as the boundary gets closer and moves through. The
on-going lake effect off Ontario will fragment further as the
front disrupts the low level flow as it moves through. There
will be chances for lake enhanced and upslope snow showers
today with lake effect redeveloping off of Lake Ontario tonight.

VFR conditions are expected through the TAF period with the
exception for a period of MVFR conditions at KPSF this afternoon.
Have addressed threat for snow showers with VCSH in TAFs. MVFR
conditions would be expected with any snow showers with brief
IFR possible.

Light south flow will shift to west-northwest with the passage of
the cold front. Sustained winds of 10 to 12 knots are expected
with gusts upto 20 knots during the afternoon.

Outlook...

Thursday Night: Moderate Operational Impact. Scattered SHSN.
Friday: Low Operational Impact. Isolated SHSN.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Slight Chance of SHSN.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SN.
Sunday Night: Moderate Operational Impact. Chance of SN.
Monday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
Little change in river levels or flow is expected through early
next week.

A gradual cooling trend with seasonable temperatures is forecast
through weekend. Any precipitation will be in the form of snow.
River ice will form and thicken due to cold temperatures especially
across the northern basins in the Hydro Service Area.

Lake Effect snow will persist across mainly the western Adirondacks
and western Mohawk Valley through much of the weekend.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Lake Effect Snow Warning until 7 AM EST this morning for
     NYZ032-033.
     Lake Effect Snow Advisory until 7 AM EST this morning for
     NYZ038.
MA...None.
VT...None.

&&

SYNOPSIS...KL/JPV/Wasula
NEAR TERM...JPV/JVM/Wasula
SHORT TERM...KL
LONG TERM...Wasula
AVIATION...IAA
HYDROLOGY...KL/JPV/Wasula
Hazardous weather outlook, Feb 1, 4:18 PM EST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
418 PM EST WED FEB 1 2017

NYZ032-033-021200-
NORTHERN HERKIMER-HAMILTON-
418 PM EST WED FEB 1 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HAMILTON AND NORTHERN HERKIMER
COUNTIES OF EASTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

LAKE EFFECT SNOW WILL REDEVELOP ACROSS THE WESTERN ADIRONDACKS
THURSDAY INTO FRIDAY. THERE IS THE POTENTIAL FOR LIGHT TO MODERATE
SNOW ACCUMULATIONS ACROSS PORTIONS OF THE AREA...ALTHOUGH OSCILLATING
LAKE EFFECT SNOW BANDS MAY REDUCE OVERALL ACCUMULATIONS. IF
CONDITIONS EVENTUALLY BECOME MORE CERTAIN...LAKE EFFECT SNOW
HEADLINES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TO THE NATIONAL WEATHER
SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV OR VIA FACEBOOK OR
TWITTER.

NYZ038-021200-
SOUTHERN HERKIMER-
418 PM EST WED FEB 1 2017

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN HERKIMER COUNTY OF
EASTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

LAKE EFFECT SNOW WILL REDEVELOP ACROSS THE WESTERN ADIRONDACKS
THURSDAY INTO FRIDAY. THERE IS THE POTENTIAL FOR LIGHT TO MODERATE
SNOW ACCUMULATIONS ACROSS PORTIONS OF THE AREA...ALTHOUGH OSCILLATING
LAKE EFFECT SNOW BANDS MAY REDUCE OVERALL ACCUMULATIONS. IF
CONDITIONS EVENTUALLY BECOME MORE CERTAIN...LAKE EFFECT SNOW
HEADLINES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TO THE NATIONAL WEATHER
SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV OR VIA FACEBOOK OR
TWITTER.

CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084-
VTZ013>015-021200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
418 PM EST WED FEB 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN
MASSACHUSETTS...SOUTHERN VERMONT...AND THE CENTRAL AND EASTERN
MOHAWK VALLEY...FULTON COUNTY...THE LAKE GEORGE SARATOGA
REGION...THE GREATER CAPITAL DISTRICT...SCHOHARIE VALLEY...EASTERN
CATSKILLS...TACONICS AND MID HUDSON VALLEY OF EASTERN NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 3:44 AM ESTLake Effect Snow WarningALYHamilton, Herkimer63 hr

Nearby

Lake Effect Snow Advisories in New York, 2017Every lake effect snow advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.